Connecticut, 2008

Flash Flood in Connecticut, September 28, 2008

September 28, 2008 · NWS BOX · 1 event in 1 county or zone

Tropical Storm and then Hurricane Kyle moved east of Massachusetts on its trek towards Maine and Nova Scotia. The effects of Kyle were minimal on Southern New England with heavy rainfall and high surf the only concerns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Tropical Storm and then Hurricane Kyle moved east of Massachusetts on its trek towards Maine and Nova Scotia. The effects of Kyle were minimal on Southern New England with heavy rainfall and high surf the only concerns. Kyle, combined with a separate coastal storm that moved through Southern New England the day before, produced anywhere from two to seven inches of rain. This resulted in significant flooding across two counties in southeastern Massachusetts and flash flooding in Hartford County, Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 28, 4:04 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 28, 4:04 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
504 PM EDT SUN SEP 28 2008

.SYNOPSIS...
KYLE WILL HEAD INTO THE CANADIAN MARITIMES TONIGHT...SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND
EARLY MON AS A WEAK UPPER LEVEL DISTURBANCE CROSSES THE REGION.
LOW PRESSURE WILL TRACK ACROSS THE SAINT LAWRENCE RIVER VALLEY TUE
NIGHT AND WED WITH ITS ATTENDANT COLD FRONT CROSSING OUR REGION WED.
SHOWERS...POSSIBLY HEAVY...WILL OCCUR TUE NIGHT INTO WED EVENING.
MAINLY DRY AND COOLER WEATHER BEHIND THE FRONT THU THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
KYLE CONTINUES TO DEPART THE COASTAL WATERS THIS EVENING.
ANOTHER SHORT WAVE DISTURBANCE JUST WEST OF THE REGION WILL
CROSS SOUTHERN NEW ENGLAND TONIGHT. DIURNAL INSTABILITY ALLOWED
FOR SOME SCATTERED SHOWERS TO DEVELOP...WITH ISOLATED THUNDERSTORMS
IN NEW YORK STATE AND EASTERN PENNSYLVANIA. LOW LEVEL THERMAL ADVECTION
PATTERN IS WEAK...AND MID LEVEL LAPSE RATES ARE MARGINALLY
STEEP...ALTHOUGH 500 MILLIBAR TEMPERATURES REMAIN FAIRLY COLD.
CONVECTION SHOULD PERSIST ACROSS OUR SOUTHWESTERN ZONES THIS EVENING
BEFORE WEAKENING WITH THE LOSS OF DAYTIME HEATING. HAVE MENTIONED
CHANCE POPS ACROSS THE REGION...WITH HIGH CHANCE POPS SOUTH.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MONDAY...
A FEW LINGERING SHOWERS WILL BE POSSIBLE...MAINLY CAPE COD AND THE
ISLANDS EARLY...BEFORE MORNING CLOUDS GIVE WAY TO INCREASING SUNSHINE
DURING THE AFTERNOON FROM WEST TO EAST. THIS COURTESY OF SOME WEAK
RIDGING AND SUBSIDENCE ALOFT. STAYED FAIRLY CLOSE TO MOS TEMPERATURE
GUIDANCE.

A MODERATE RISK FOR RIP CURRENTS APPEARS LIKELY FOR MONDAY ACROSS
OCEAN FACING BEACHES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MONDAY NIGHT AND TUESDAY...
SHORT WAVE RIDGING ACROSS THE REGION WILL PROVIDE DRY AND SEASONABLE
WEATHER. TRICKY PART OF THE FORECAST HERE IS SKY CONDITIONS. MODELS
HINT AT LOTS OF POST FRONTAL STRATO- CUMULUS. THIS SEEMS PLAUSIBLE AS
LIGHT NNE POST FRONTAL FLOW MAY TRAP MOISTURE BENEATH SUBSIDENCE
INVERSION MON NIGHT. NAM SUGGESTS THIS MORE THAN GFS. LIGHT WINDS
SHIFT TO A MOIST SOUTHEASTERLY DIRECTION ON TUE. FOR NOW WILL CALL IT
PARTLY CLOUDY...BUT MOSTLY CLOUDY SKIES COULD BE THE DOMINANT
CONDITION MON NIGHT AND TUE. AT LEAST IT SHOULD BE DRY.

TUESDAY NIGHT AND WEDNESDAY...
WATER VAPOR IMAGERY LATE THIS AFTERNOON CONFIRMS THAT THERE IS A VERY
STRONG UPPER LEVEL MOVING THROUGH MANITOBA. THIS IS FORECAST BY ALL
MODELS TO DEEPEN FURTHER OVER THE EASTERN GREAT LAKES AND INTO THE
OHIO VALLEY TUE NIGHT AND WED. SURFACE LOW PRESSURE MOVES ACROSS THE
ST. LAWRENCE RIVER VALLEY WED AND WED NIGHT. WARM AIR ADVECTION OUT
AHEAD OF THIS LOW WILL CAUSE SHOWERS TO FORM TUE NIGHT. THESE COULD
BECOME HEAVY...ESPECIALLY NORTH OF THE MASS PIKE AND INTO SOUTHERN
NH. A LOW LEVEL JET OF 35-45 KNOTS WILL AID IN THE RAIN PRODUCTION.
AN ISOLATED THUNDERSTORM IS POSSIBLE.

A SECONDARY LOW PRESSURE CENTER MAY FORM ALONG THE ATTENDANT COLD
FRONT WHICH IS FORECAST TO PASS THROUGH SOUTHERN NEW ENGLAND WED
AFTERNOON. GFS INDICATES LIFTED INDICES OF -2 DESPITE COMPLETE CLOUD
COVER. WITH STRONG WIND FIELDS ALOFT...COULD SEE SOME SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAINS AND GUSTY WINDS WED. THE
HELICITY IS HIGHEST OVER CENTRAL AND NORTHERN NH...CLOSEST TO THE
GREATEST WARM AIR ADVECTION.

THE GFS CONTINUES TO SHOW A SEPARATE BUT INTERESTING SURFACE LOW THAT
DEVELOPS NEAR THE YUCATAN ON THE SOUTHERN END OF THE MOISTURE FEED
SEEN ON WATER VAPOR THAT EXTENDS FROM KYLE INTO THE GULF OF MEXICO.
THIS LOW THEN MOVES NE AND PASSES WELL TO THE E OF GEORGES BANK
AROUND WED AND WED NIGHT. THERE IS SOME POSSIBILITY THAT WITH THE
SOUTHERLY AIR FLOW...SOME OF THE MOISTURE FROM THAT SYSTEM COULD BE
ENTRAINED INTO SOUTHERN NEW ENGLAND...ENHANCING ANY RAINFALL.

SO...WILL CONTINUE LIKELY PROBABILITIES OF SHOWERS AND HAVE
INTRODUCED A CHANCE OF THUNDER TUE NIGHT AND WED. WE WILL NEED TO
CLOSELY WATCH THE RAINFALL AMOUNTS...WHICH COULD BE LOCALLY IN THE
1 TO 2 INCH RANGE...BECAUSE THE GROUND REMAINS SATURATED FROM THE
RECENT HEAVY RAINFALL.

THURSDAY/FRIDAY...
RAIN SHOULD COME TO AN END WED EVENING WITH MAINLY DRY WEATHER THU
AND FRI. HOWEVER THE UPPER LEVEL TROUGH WILL BE IN THE AREA AND WITH
THE VERY COOL AIR ALOFT...WE COULD HAVE A SLIGHT CHANCE OF A SHOWER
BOTH THU AND FRI...MAINLY IN THE AFTERNOON. HIGH TEMPERATURES SHOULD
HOLD IN THE LOWER TO MID 60S.

SATURDAY/SUNDAY...
HIGH PRESSURE SHOULD PROVIDE A DRY AND SEASONABLY COOL EARLY OCTOBER
WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
TONIGHT...MVFR IN EASTERN MASS AND RI WITH VFR FARTHER WEST.
SCATTERED SHOWERS OVER CENTRAL AND EASTERN MA WILL LINGER THROUGH
EVENING THEN DIMINISH. CLOUDS FILL IN AGAIN OVER NY AND PA IN
CONNECTION WITH AN UPPER TROF MOVING EAST. CEILINGS ASSOCIATED WITH
THIS CLOUD AREA ARE 2000 TO 4000 FEET...HIGH MVFR TO LOW VFR. EXPECT
THIS CLOUD AREA TO SWING OVER SOUTHERN NEW ENGLAND TONIGHT.

MON...DRIER AIR MOVES IN BEHIND THE TROF ON MONDAY...THIS SHOULD
BRING CLEARING SKIES ESPECIALLY DURING THE AFTERNOON AND EVENING.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

MON NIGHT/TUE... MVFR/VFR CIGS.

TUE NIGHT...MVFR CEILINGS BECOMING IFR WITH SHOWERS...FOG...AND
ISOLATED TSTMS.

WED INTO WED NIGHT...MVFR CIGS AND VSBYS WITH NUMEROUS SHOWERS AND
SCATTERED TSTMS. AREAS OF IFR CIGS IN FOG PATCHES.

THU AND FRI...VFR ALL TERMINALS WITH COLD FRONT MOVING OFFSHORE.
LOCAL MVFR CIGS IN ANY WIDELY SCATTERED AFTERNOON SHOWERS.

&&

.MARINE...
TONIGHT AND MONDAY...
TROPICAL STORM WARNINGS HAVE BEEN DISCONTINUED. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT...MAINLY DUE TO HAZARDOUS SEAS
THROUGH MONDAY ACROSS THE OPEN WATERS....EXCEPT MONDAY MORNING ACROSS
SOME OF THE SOUTHERN SOUNDS. WIND GUSTS TO 25 KT WILL PERSIST FOR A
TIME INTO EARLY THIS EVENING ACROSS THE OUTER EASTERN WATERS BEFORE
KYLE DEPARTS.

OUTLOOK...MONDAY NIGHT THROUGH THROUGH FRIDAY...

MONDAY NIGHT AND TUESDAY...LIGHT WINDS WITH LEFTOVER E SWELLS MON
ACROSS THE OCEAN WATERS.

TUE NIGHT/WED/WED NIGHT...
LOW PRES TRACKS ACROSS THE ST LAWRENCE RIVER VALLEY WITH ITS COLD
FRONT SWEEPING ACROSS NEW ENGLAND. WIDESPREAD SHOWERS AND ISOLATED
TSTMS ALONG AND AHEAD OF THE FRONT. VSBY MAY BE LESS THAN 3 MILES IN
SHOWERS...TSTMS...AND FOG. SE WINDS MAY GUST TO 20-25 KT AND
SEAS...WHICH MAY HAVE TEMPORARILY DROPPED BELOW 5 FT OVER THE OUTER
WATERS...MAY BUILD BACK TO 5 OR 6 FT.

THURSDAY AND FRIDAY...WEST TO SOUTHWEST WINDS BEHIND THE COLD FRONT
SHOULD BE 15 TO 20 KNOTS WITH A FEW GUSTS TO 20-25 KT. SEAS WILL BE
NEAR THE 5 FT LEVEL UNTIL BEGINNING TO SUBSIDE LATE FRI AND INTO THE WEEKEND.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR ANZ250-254-255.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ235-237.

&&

SYNOPSIS...STRAUSS/FIELD
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...FIELD
AVIATION...BABCOCK/FIELD
MARINE...STRAUSS/FIELD
Hazardous weather outlook, Sep 28, 2:49 PM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT SUN SEP 28 2008

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-292000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
349 PM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.
URBAN AND POOR DRAINAGE FLOODING MAY OCCUR TUESDAY NIGHT AND
WEDNESDAY ESPECIALLY NORTH OF THE MASS PIKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ233-MAZ020>024-RIZ006>008-292000-
VINEYARD SOUND-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
349 PM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS AND SOUTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS POSSIBLE THIS EVENING.

A MODERATE RISK OF RIP CURRENTS WILL OCCUR MONDAY DUE TO THE
CONTINUATION OF ESE SWELL FROM KYLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>232-234>237-250-254-255-292000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
349 PM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 5:18 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
618 PM EDT SUN SEP 28 2008

CTZ002-003-282315-
HARTFORD CT-TOLLAND CT-
618 PM EDT SUN SEP 28 2008

AT 616 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CLUSTER WITH TORRENTIAL RAINFALL OVER EAST
HARTFORD...WETHERSFIELD...AND ROCKY HILL...MOVING EAST AT 13 MPH.

THE THUNDERSTORM CLUSTER WILL BE NEAR...MARLBOROUGH BY 700 PM
EDT...HEBRON AND 6 MILES SOUTH OF ANDOVER BY 710 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

FIELD
Special weather statement, Sep 28, 6:10 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
710 PM EDT SUN SEP 28 2008

CTZ003-004-290000-
TOLLAND CT-WINDHAM CT-
710 PM EDT SUN SEP 28 2008

AT 707 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF SHOWERS AND SCATTERED THUNDERSTORMS NEAR WILLIMANTIC AND
HEBRON...MOVING EAST AT 20 MPH.

THE SHOWERS AND SCATTERED THUNDERSTORMS WILL BE NEAR...
WINDHAM AND CHAPLIN BY 720 PM EDT...
SCOTLAND BY 730 PM EDT...
HAMPTON BY 740 PM EDT...
CANTERBURY AND BROOKLYN BY 750 PM EDT...
PLAINFIELD AND STERLING BY 800 PM EDT.

THESE SHOWERS HAVE A HISTORY OF PRODUCING HEAVY RAIN.  RAINFALL OF
NEARLY 1.5 INCHES OCCURRED AT BRAINARD AIRPORT IN HARTFORD BETWEEN 6
AND 7 PM.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

WTB

The radar

The Brookhaven radar (KOKX), 107 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hartford

When
September 28, 7:17 PM EST to 9:00 PM EST
Where
Hartford County, 2.55 mi SE of Weatogue to 1.75 mi E of East Farmington Hgts
Cause
Heavy Rain
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
41.827, -72.782

Heavy rainfall behind Tropical Storm Kyle resulted in flash flooding across Hartford. On Elliot Street and on Flatbush Avenue, a total of six cars were stuck in flood waters. Numerous basements were flooded on both Maple and Wethersfield Avenues and on Parkview Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136710.